Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP regimen not tolerated
Sep 23, 2009

Hi Dr. Bob,

I wrote to you last week about my brief anal insertion risk (me being the receptive partner, partner inserted w/o condom in less than 30 sec) and received PEP within 3.5 hrs. Thank you for your response, and in particular your good karma wish! I was very optimistic about the situation and believed I had done everything I can to minimize my risk.

Here's an update on the situation: the ER doctor prescribed Truvada and Kaletra (2x/day) for 1 week only as he wants me to follow up with my primary physician before receiving more medication. I saw my primary physician last thursday morning and he disagreed with the ER physicians' prescription. In fact, he did not want to keep me on Truvada and Kaletra because he said they're 3rd or 4th line of defense, rather than 1st line recommended for PEP. Instead, he prescribed Epivir and Zidovudine (as recommended by CDC, he said), both twice a day. I was a little hesistant about changing the PEP regimen as at the time I had begun to tolerate both Truvada and Kaletra quite well; I've also learned from your forum that Truvada and Kaletra have been given as PEP. However, I trusted my doctor and did not raise any objection. Looking back, that was a mistake.

Within 3 days taking Epivir and Zidovudine, I started having intense side effects. I'm now plagued with nausea and diarrhea all day, but particularly at night. I have not been sleeping well and the drugs side effects are now impacting my work performance. I just sent in a request to him today to change the PEP regimen back to Truvada and Kaletra but his office says insurance company may not pay for this since they already paid for Epivir and Zidovudine. Both truvada and kaletra are extremely expensive as they're both newer medication, and I won't be able to afford it by myself. Are there any other options for me? What can I do now? I really cant take Epivir and Zidovudine anymore, they're just so toxic! I also don't understand why doctors aren't uniform in their decision in PEP regimen, there's just so much confusion going on. My appointment with the ID specialist (the insurance network doesn't have a HIV specialist) is on the 28th, so that won't help. What do you recommend me to do at this point?

I really appreciate all your help!

-P

Response from Dr. Frascino

Hello P,

It seems to me the only one confused here is your primary care doctor. I absolutely disagree that Truvada and Kaletra are "3rd or 4th line of defense" drugs for PEP (or HIV in general for that matter!). His interpretation of the CDC recommendations for PEP is also not accurate. His claim that insurance companies won't pay for alternative recommended PEP medications when the initial regimen is not tolerated due to side effects and toxicities is ludicrous. Where did this guy get his medical license? Off eBay perhaps? The ER doctor was right on target with his PEP prescription. However the follow-up should have been with an HIV specialist, not your primary care provider. That your insurance network does not have an HIV physician specialist is shocking and shouldn't be tolerated. If they didn't have an oncologist, would they expect cancer chemotherapy to be prescribed by a pediatrician or psychiatrist just because happen to be in their network?

My advice is that you start making some noise. Demand that your primary care doctor restart your Truvada and Kaletra. You can send him a copy of the updated guidelines (which can be downloaded at http://www.cdc.gov/mmwr/preview/mmwrhtml/rr5402a1.htm ), if necessary. Also, demand to see an HIV-knowledgeable physician immediately. Proper treatment of an HIV exposure should be treated as a medical emergency. Proper and competent follow-up is also critical.

I'd also suggest you fire your current primary care provider and find a more competent and compassionate physician.

Good luck.

Dr. Bob



Previous
HIV from blood tainted urine?
Next
Disclosure Laws

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement